IDEAS home Printed from https://ideas.repec.org/a/cup/jechis/v50y1990i02p321-337_03.html
   My bibliography  Save this article

A New Monthly Index of Industrial Production, 1884–1940

Author

Listed:
  • Miron, Jeffrey A.
  • Romer, Christina D.

Abstract

The paper derives a new monthly index of industrial production for the United States for 1884-1940. This index improves upon existing measures of industrial production by excluding indirect proxies of industrial activity, by only using component series that are consistent over time, and by not making ad hoc adjustments to the data. Analysis of the new index shows that it has more within-year volatility than conventional indexes, has relatively unimportant seasonal fluctuations, and has cyclical turning points that are grossly similar to but subtly different from existing series.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Miron, Jeffrey A. & Romer, Christina D., 1990. "A New Monthly Index of Industrial Production, 1884–1940," The Journal of Economic History, Cambridge University Press, vol. 50(02), pages 321-337, June.
  • Handle: RePEc:cup:jechis:v:50:y:1990:i:02:p:321-337_03
    as

    Download full text from publisher

    File URL: http://journals.cambridge.org/abstract_S0022050700036469
    File Function: link to article abstract page
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Romer, Christina, 1986. "Spurious Volatility in Historical Unemployment Data," Journal of Political Economy, University of Chicago Press, vol. 94(1), pages 1-37, February.
    2. Schwert, G William, 1989. " Why Does Stock Market Volatility Change over Time?," Journal of Finance, American Finance Association, vol. 44(5), pages 1115-1153, December.
    3. Dominguez, Kathryn M & Fair, Ray C & Shapiro, Matthew D, 1988. "Forecasting the Depression: Harvard versus Yale," American Economic Review, American Economic Association, vol. 78(4), pages 595-612, September.
    4. Victor Zarnowitz, 1987. "The Regularity of Business Cycles," NBER Working Papers 2381, National Bureau of Economic Research, Inc.
    5. Gorton, Gary, 1988. "Banking Panics and Business Cycles," Oxford Economic Papers, Oxford University Press, vol. 40(4), pages 751-781, December.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cup:jechis:v:50:y:1990:i:02:p:321-337_03. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Keith Waters). General contact details of provider: http://journals.cambridge.org/jid_JEH .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.